Alert archive / South Dakota / Wind Advisories in 2021

Wind Advisory 13, NWS Aberdeen, SD

October 28, 20215 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Oct 28, 2021, 10:04 AM CDT for 5 counties in South Dakota. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2021, 10:04 AM CDT (15:04 UTC)
Expired
Oct 28, 2021, 5:00 PM CDT
In force
7 hr
Issued by
NWS Aberdeen, SD

Counties Buffalo County, SD, Hughes County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD

The radar

The Aberdeen radar (KABR), 197 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

745 
WWUS73 KABR 281504
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1004 AM CDT Thu Oct 28 2021

SDZ033-035-045-048-051-282200-
/O.NEW.KABR.WI.Y.0013.211028T1504Z-211028T2200Z/
Stanley-Hughes-Jones-Lyman-Buffalo-
Including the cities of Fort Pierre, Pierre, Murdo, Kennebec, 
and Fort Thompson
1004 AM CDT Thu Oct 28 2021 /904 AM MDT Thu Oct 28 2021/

...WIND ADVISORY IN EFFECT UNTIL 5 PM CDT /4 PM MDT/ THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 35 mph with gusts up to 45 mph.

* WHERE...Stanley, Hughes, Jones, Lyman and Buffalo Counties.

* WHEN...Until 5 PM CDT /4 PM MDT/ this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
830 
WWUS73 KABR 282006
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
Issued by National Weather Service Bismarck ND
306 PM CDT Thu Oct 28 2021

SDZ033-035-045-048-051-282200-
/O.CON.KABR.WI.Y.0013.000000T0000Z-211028T2200Z/
Stanley-Hughes-Jones-Lyman-Buffalo-
Including the cities of Fort Pierre, Pierre, Murdo, Kennebec, 
and Fort Thompson
306 PM CDT Thu Oct 28 2021 /206 PM MDT Thu Oct 28 2021/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT /4 PM MDT/ THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 35 mph with gusts up to 45 mph.

* WHERE...Jones, Hughes, Stanley, Lyman and Buffalo Counties.

* WHEN...Until 5 PM CDT /4 PM MDT/ this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CJS
867 
WWUS73 KABR 282204
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
504 PM CDT Thu Oct 28 2021

SDZ033-035-045-048-051-282315-
/O.EXP.KABR.WI.Y.0013.000000T0000Z-211028T2200Z/
Stanley-Hughes-Jones-Lyman-Buffalo-
Including the cities of Fort Pierre, Pierre, Murdo, Kennebec, 
and Fort Thompson
504 PM CDT Thu Oct 28 2021 /404 PM MDT Thu Oct 28 2021/

...WIND ADVISORY HAS EXPIRED...

Wind speeds will continue to diminish through the evening,
therefore the Wind Advisory has been allowed to expire.

$$

Parkin

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Oct 28, 6:30 AM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Oct 28, 6:30 AM CDT, 3 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
630 AM CDT Thu Oct 28 2021

.UPDATE...
Issued at 626 AM CDT Thu Oct 28 2021

See below for an aviation forecast discussion for the 12z TAFs.

&&

.SHORT TERM...(Today through Friday Afternoon)
Issued at 313 AM CDT Thu Oct 28 2021

Surface trough continues to make a slow progression east, allowing
winds to shift to west northwest and increase. Any fog that has
developed this morning is quickly mixing out. Cloud cover may linger
across the far eastern CWA given the slow progression of mid level
features, but most of the CWA will see ample sunshine. A favorable
mixing direction and gradient will set us up for wind gusts around
30mph through the day. The surface high makes a slow progression, so
decoupling across the CWA won't be till after midnight for most
locations and a breeze will linger in the east through the morning.
Maybe some fog in the morning but guidance is fairly pessimistic and
drying wind all day will also be a negative influence, but nights
are long and there is a lot of recent moisture to work with. Will
leave out for now and watch. Winds on the backside of the high pick
up out of the south West River Friday, with an uptick in
temperatures.

.LONG TERM...(Friday Evening through Wednesday)
Issued at 313 AM CDT Thu Oct 28 2021

The major theme in the out periods is the cold. The period opens
Friday night with a strong cold front beginning to enter the far
northwestern corner of the CWA. This frontal passage should be
completely through the CWA before the end of the Saturday day
period, and by all accounts, at this point, it is still a dry fropa.
This time of year, though, strong cold fronts like this can and
sometimes do produce some iso'd/wdly sct'd "showers" along them,
detectable on radar, but perhaps not generating more than a trace of
precipitation.

Saturday is a transition day for temperature, as areas that start
off behind the boundary probably don't see much temperature recovery
during the day, while areas that start out ahead of the boundary may
be able to warm some. Those pre-frontal warming areas will see the
temperatures steady out, if not fall a couple of degrees through the
mid-day through late-afternoon hours. The rest of the extended looks
dry for the time being, with low level CAA that begins on Saturday
never really shutting off prior to the end of the forecast period.
Anomalously cold for the period 10/30 to 11/3 seems a reasonable way
to describe weather conditions there from days 3 through 7.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 626 AM CDT Thu Oct 28 2021

Terminals KABR,KATY,KPIR,KMBG

Look for good VFR conditions to prevail over the next 24 hours on
breezy to windy northwest winds.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...Connelly
LONG TERM...Dorn
AVIATION...Dorn
Hazardous weather outlook, Oct 28, 3:01 AM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
301 AM CDT Thu Oct 28 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-290815-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
301 AM CDT Thu Oct 28 2021 /201 AM MDT Thu Oct 28 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Connelly

In the hours before

Local storm report, Oct 28, 9:49 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
949 AM CDT THU OCT 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       CASTLEWOOD              44.73N 97.03W
10/28/2021  M1.46 INCH       HAMLIN             SD   CO-OP OBSERVER

            48 HOUR RAINFALL. CO-OP OBSERVER STATION CLWS2 CASTLEWOOD.

0600 AM     HEAVY RAIN       4 SE WATERTOWN          44.87N 97.12W
10/28/2021  M1.42 INCH       CODINGTON          SD   CO-OP OBSERVER

            48 HOUR RAINFALL. CO-OP OBSERVER STATION WATS2 WATERTOWN 2 S.

0600 AM     HEAVY RAIN       CASTLEWOOD              44.73N 97.03W
10/28/2021  M1.17 INCH       HAMLIN             SD   CO-OP OBSERVER

            24 HOUR RAINFALL. CO-OP OBSERVER STATION CLWS2 CASTLEWOOD.

0600 AM     HEAVY RAIN       CLARK                   44.88N 97.74W
10/28/2021  M1.07 INCH       CLARK              SD   CO-OP OBSERVER

            48 HOUR RAINFALL. CO-OP OBSERVER STATION CAKS2 CLARK.

&&
Local storm report, Oct 28, 10:00 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 AM CDT THU OCT 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     HEAVY RAIN       1 WNW SUMMIT            45.31N 97.05W
10/28/2021  M1.93 INCH       ROBERTS            SD   MESONET

            MESONET STATION 55 SUMMIT (SDDOT).

0930 AM     HEAVY RAIN       6 W HENRY               44.88N 97.58W
10/28/2021  M1.86 INCH       CLARK              SD   MESONET

            MESONET STATION 174 CLARK (SDDOT).

0700 AM     HEAVY RAIN       1 W WATERTOWN           44.91N 97.19W
10/28/2021  M1.75 INCH       CODINGTON          SD   COCORAHS

            COCORAHS STATION SD-CD-34 WATERTOWN 1.2 W.

0928 AM     HEAVY RAIN       1 SW PIERRE             44.36N 100.34W
10/28/2021  M1.70 INCH       HUGHES             SD   MESONET

            MESONET STATION EW4534 PIERRE.

0700 AM     HEAVY RAIN       4 N THOMAS              44.82N 97.21W
10/28/2021  M1.69 INCH       CODINGTON          SD   COCORAHS

            COCORAHS STATION SD-CD-26 WATERTOWN 7 SW.

0700 AM     HEAVY RAIN       2 NNE SANDY SHORE STATE 44.92N 97.23W
10/28/2021  M1.68 INCH       CODINGTON          SD   COCORAHS

            COCORAHS STATION SD-CD-10 WATERTOWN 6 ENE.

0926 AM     HEAVY RAIN       3 WNW WALLACE           45.09N 97.53W
10/28/2021  M1.67 INCH       CLARK              SD   MESONET

            MESONET STATION 200 WALLACE (SDDOT).

0931 AM     HEAVY RAIN       LAKE CITY               45.72N 97.42W
10/28/2021  M1.65 INCH       MARSHALL           SD   MESONET

            MESONET STATION 2 LAKE CITY (SDDOT).

0700 AM     HEAVY RAIN       1 W WATERTOWN           44.91N 97.19W
10/28/2021  M1.62 INCH       CODINGTON          SD   COCORAHS

            COCORAHS STATION SD-CD-34 WATERTOWN 1.2 W.

0700 AM     HEAVY RAIN       2 SE WAUBAY WILDLIFE RE 45.40N 97.31W
10/28/2021  M1.60 INCH       DAY                SD   COCORAHS

            COCORAHS STATION SD-DY-18 WAUBAY 4.8 N.

0700 AM     HEAVY RAIN       3 W RAUVILLE            44.98N 97.14W
10/28/2021  M1.59 INCH       CODINGTON          SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION RALS2 RAUVILLE 2 W.

0800 AM     HEAVY RAIN       1 WNW HAYTI             44.66N 97.23W
10/28/2021  M1.53 INCH       HAMLIN             SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION HYTS2 HAYTI 1 W.

0800 AM     HEAVY RAIN       2 E WATERTOWN           44.92N 97.12W
10/28/2021  M1.45 INCH       CODINGTON          SD   COCORAHS

            COCORAHS STATION SD-CD-30 WATERTOWN 2.3 E.

0700 AM     HEAVY RAIN       2 NNE SANDY SHORE STATE 44.92N 97.23W
10/28/2021  M1.44 INCH       CODINGTON          SD   COCORAHS

            COCORAHS STATION SD-CD-10 WATERTOWN 6 ENE.

0931 AM     HEAVY RAIN       6 SSW PEEVER            45.46N 96.99W
10/28/2021  M1.43 INCH       ROBERTS            SD   MESONET

            MESONET STATION 143 PEEVER (SDDOT).

0931 AM     HEAVY RAIN       TUNERVILLE              44.89N 96.68W
10/28/2021  M1.42 INCH       DEUEL              SD   MESONET

            MESONET STATION 291 4N ALTAMONT (SDDOT).

0700 AM     HEAVY RAIN       3 ESE RAUVILLE          44.96N 97.02W
10/28/2021  M1.38 INCH       CODINGTON          SD   COCORAHS

            COCORAHS STATION SD-CD-1 WATERTOWN 8 ENE.

0853 AM     HEAVY RAIN       1 SE WATERTOWN          44.90N 97.15W
10/28/2021  M1.32 INCH       CODINGTON          SD   ASOS

            ASOS STATION KATY WATERTOWN MUNI AP.

0926 AM     HEAVY RAIN       7 NE ESTELLINE          44.66N 96.82W
10/28/2021  M1.32 INCH       DEUEL              SD   MESONET

            MESONET STATION 47 BRANDT (SDDOT).

0926 AM     HEAVY RAIN       7 N FREDERICK           45.93N 98.53W
10/28/2021  M1.30 INCH       BROWN              SD   MESONET

            MESONET STATION 49 FREDERICK (SDDOT).

0700 AM     HEAVY RAIN       3 W RAUVILLE            44.98N 97.14W
10/28/2021  M1.29 INCH       CODINGTON          SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION RALS2 RAUVILLE 2 W.

0800 AM     HEAVY RAIN       4 WNW LAKE COCHRANE REC 44.73N 96.54W
10/28/2021  M1.26 INCH       DEUEL              SD   COCORAHS

            COCORAHS STATION SD-DL-7 CLEAR LAKE 7 ESE.

0915 AM     HEAVY RAIN       4 S STONE BRIDGE        44.55N 97.05W
10/28/2021  M1.21 INCH       HAMLIN             SD   MESONET

            MESONET STATION FW0832 ESTELLINE.

0700 AM     HEAVY RAIN       2 NW STRANDBURG         45.06N 96.80W
10/28/2021  M1.20 INCH       GRANT              SD   COCORAHS

            COCORAHS STATION SD-GT-6 STRANDBURG 3 NW.

0931 AM     HEAVY RAIN       ANDOVER                 45.41N 97.90W
10/28/2021  M1.18 INCH       DAY                SD   MESONET

            MESONET STATION 45 ANDOVER (SDDOT).

0800 AM     HEAVY RAIN       1 WSW WEBSTER           45.33N 97.53W
10/28/2021  M1.15 INCH       DAY                SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION WBRS2 WEBSTER.

0700 AM     HEAVY RAIN       7 ENE LILY              45.23N 97.56W
10/28/2021  M1.13 INCH       DAY                SD   COCORAHS

            COCORAHS STATION SD-DY-10 LILY 6 ENE.

0900 AM     HEAVY RAIN       3 NNW RAUVILLE          45.01N 97.11W
10/28/2021  M1.13 INCH       CODINGTON          SD   MESONET

            MESONET STATION RAUS2 WATERTOWN 7 N.

0700 AM     HEAVY RAIN       3 ESE RAUVILLE          44.96N 97.02W
10/28/2021  M1.10 INCH       CODINGTON          SD   COCORAHS

            COCORAHS STATION SD-CD-1 WATERTOWN 8 ENE.

0700 AM     HEAVY RAIN       TURTON                  45.05N 98.10W
10/28/2021  M1.10 INCH       SPINK              SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION TURS2 TURTON.

0700 AM     HEAVY RAIN       2 SE WAUBAY WILDLIFE RE 45.40N 97.31W
10/28/2021  M1.08 INCH       DAY                SD   COCORAHS

            COCORAHS STATION SD-DY-18 WAUBAY 4.8 N.

0700 AM     HEAVY RAIN       2 SE ROSLYN             45.47N 97.47W
10/28/2021  M1.08 INCH       DAY                SD   COCORAHS

            COCORAHS STATION SD-DY-17 ROSLYN 2 SE.

0700 AM     HEAVY RAIN       BRITTON                 45.78N 97.75W
10/28/2021  M1.07 INCH       MARSHALL           SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION BRIS2 BRITTON.

0915 AM     HEAVY RAIN       8 W SOUTH SHORE         45.11N 97.10W
10/28/2021  M1.07 INCH       CODINGTON          SD   MESONET

            MESONET STATION SOSS2 SOUTH SHORE 8 W.

0800 AM     HEAVY RAIN       2 WNW ROY LAKE STATE PA 45.72N 97.48W
10/28/2021  M1.06 INCH       MARSHALL           SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION ROYS2 LAKE CITY 3 W.

0700 AM     HEAVY RAIN       1 SW KIDDER             45.88N 97.72W
10/28/2021  M1.04 INCH       MARSHALL           SD   COCORAHS

            COCORAHS STATION SD-MR-12 BRITTON 6.3 NNE.

0800 AM     HEAVY RAIN       4 WNW LAKE COCHRANE REC 44.73N 96.54W
10/28/2021  M1.04 INCH       DEUEL              SD   COCORAHS

            COCORAHS STATION SD-DL-7 CLEAR LAKE 7 ESE.

0800 AM     HEAVY RAIN       2 S DOLAND              44.87N 98.10W
10/28/2021  M1.04 INCH       SPINK              SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION DOLS2 DOLAND 2 S.

0916 AM     HEAVY RAIN       6 S REVILLO             44.93N 96.55W
10/28/2021  M1.04 INCH       DEUEL              SD   MESONET

            MESONET STATION FW1140 REVILLO.

0700 AM     HEAVY RAIN       2 SSE CLAREMONT         45.64N 98.00W
10/28/2021  M1.02 INCH       BROWN              SD   COCORAHS

            COCORAHS STATION SD-BR-3 CLAREMONT 2 SSE.

0700 AM     HEAVY RAIN       10 ENE SISSETON         45.69N 96.83W
10/28/2021  M1.00 INCH       ROBERTS            SD   COCORAHS

            COCORAHS STATION SD-RB-4 BROWNS VALLEY 6 N.

&&

Nearby

Wind Advisories in South Dakota, 2021Every wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.